Vermont, 2003

Tornadoes in Vermont, July 21, 2003

July 21, 2003 · NWS ALY · 2 events in 2 counties and zones

A large upper air trough dug across the western Great Lakes on Monday, July 21. At the surface, a deep low pressure area moved across the eastern Great Lakes, driving a warm front across New England during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A large upper air trough dug across the western Great Lakes on Monday, July 21. At the surface, a deep low pressure area moved across the eastern Great Lakes, driving a warm front across New England during the evening hours. The air became very unstable in the warm air mass behind the front. A supercell, that originated in the Mid Hudson Valley of New York and producing a long lived significant tornado, spawned a second twister which touched down in the town of Pownal, Bennington County. The twister cut a swath longer than 25 miles and up 150 yards wide. After touching down in Pownal, the tornado moved northeast into the city of Bennington, then continued into the Green Mountain State Forest in extreme western Windham County where it caused significant forest damage. Most of the destruction was to trees. There was also some structural damages in Bennington County. A tree collapsed onto a house. Another massive pine slammed into a 100-year-old house's roof in Pownal. A steakhouse in the city of Bennington, suffered damage that closed it for a couple of days, including shattered windows and water damage due to an open roof. An awning had been blown from the deck of the structure, all the way across Route 7A. The owner was slammed against a wall while venturing outside on the open deck, with no injuries. During the height of the storm, power was knocked out to over 2,000 customers in extreme southern Vermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 21, 2:45 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 21, 2:45 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT MON JUL 21 2003

.DISC...WATCHES AND WARNING BEING ISSUED AT THIS TIME SO WILL BE
BRIEF.  HAVEN/T CHANGED MUCH FROM THE PREVIOUS FCST.
CATEGORICAL/LIKELY POPS TONIGHT AND TUESDAY. CHANCE POPS TUESDAY
NITE INTO EARLY WED...THEN LIKELY POPS WED AFTN INTO WED NITE.

.HYDROLOGICAL DISCUSSION...TOTAL PCPN VALUES OVER THE NEXT FEW DAYS
COULD REACH AS HIGH AS 3-4 INCHES IN SOME LOCATIONS...BUT WILL BE
SPREAD OUT OVER 3 DAYS.  THIS AMOUNT OF PCPN OVER A LONG PERIOD OF
TIME SHOULD NOT BE ENOUGH TO CAUSE WIDESPREAD FLOOD PROBLEMS.
HOWEVER...WILL NEED TO WATCH FOR TIMES WHEN HEAVY PCPN MAY BE
CONCENTRATED INTO A SHORT PERIOD OF TIME...OR FLASH FLOODING CAUSED
BY LOCALIZED HEAVY THUNDERSTORMS.

.ALY...NONE.

MAGLARAS
Hazardous weather outlook, Jul 21, 3:30 AM EST, 16 hours 50 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-220830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY.  THE
PRIMARY CONCERN IS THE POTENTIAL FOR STRONG WINDS AND DAMAGING
HAIL.  ALSO OF CONCERN IS LOCALLY HEAVY RAINFALL THROUGH TONIGHT.

.DAYS TWO THOUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE POTENTIAL
FOR SIGNIFICANT RAINFALL...WITH SEVERAL INCHES POSSIBLE IN LOCALIZED
AREAS...IS POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BEGINNING THIS AFTERNOON.

In the hours before

Local storm report, Jul 21, 7:45 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
845 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    MIDDLEBURG                NY   WIND DAMAGE
07/21/03   SCHOHARIE                      WIRES DOWN

0346 PM    LEXINGTON                 NY   WIND DAMAGE
07/21/03   GREENE                         TREES DOWN

0401 PM    GUILDERLAND               NY   WIND DAMAGE
07/21/03   ALBANY                         TREE DOWN

0411 PM    COLONIE                   NY   WIND DAMAGE
07/21/03   ALBANY                         LARGE TREE LIMB DOWN/
                                          WIRES DOWN

0425 PM    CLIFTON PARK              NY   WIND DAMAGE
07/21/03   SARATOGA                       TREES DOWN/ WIRES DOWN

0437 PM    SCHAGHTICOKE              NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0440 PM    PITTSTOWN                 NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0441 PM    HOOSICK                   NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0800 PM                              NY   WIND DAMAGE
07/21/03   ULSTER                         NUMEROUS TREES/WIRES DOWN
                                          COUNTYWIDE

0815 PM                              NY   WIND DAMAGE
07/21/03   DUTCHESS                       NUMEROUS TREES/WIRES/POWER
                                          OUTAGES COUNTYWIDE

0823 PM    CATSKILL                  NY   TORNADO
07/21/03   GREENE                         TWO HOUSES DESTROYED BY
                                          POSSIBLE TORNADO.  PEOPLE
                                          TRAPPED INSIDE.

0825 PM    HUDSON                    NY   WIND DAMAGE
07/21/03   COLUMBIA                       NUMEROUS TREES DOWN
Local storm report, Jul 21, 7:57 PM EST, 23 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0858PM     MON JUL 21 2003
#1 0000001 000
AWLS WLSR QHQT QTRF APTS WAPT
00345    FILE 28   WELLSVILLE PD NY0022800                   JUL 21-03
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: ALLEGANY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): VILLAGE OF WELLSVILLE

DATE AND TIME CONDITION STARTED: JUL 21 03 1615 HRS
EXTENT OF DAMAGE OR AREAS IN DANGER: MANY TREES AND LIMBS DOWN ON HOUSES
VEHICLES POWERLINES AND IN ROADWAYS
FIRE,PUBLIC WORKS CREWS HAVE CLEARED MOST, SOME ISOLATED TREES AND LIMBS STILL
FALLING
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED:  0       NUMBER INJURED:  0

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            (X) - TREES
(X) - POWER/TELCO POLES   (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED:   0      NUMBER INJURED:   0

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
(X) - SMALL TREES/SHRUBS  (X) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED:  0       NUMBER INJURED:   0

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
(X) - LOCAL SMALL CREEKS OVERFLOWING
(X) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS: MOST AREAS HAVE OR ARE RETURNING TO NORMAL DEBRIS HAS BEEN REMOVED
FEEDER STREAMS THAT OVERFLOWED HAVE RECEEDED HOWEVER REMAIN FULL TO TOP OF
THIER BANKS ANY SIGNIFICANT RAINFUL WOULD EASILY CAUSE THEM TO OVERFLOW AGAIN.
AUTH PHONE #: 585 593-5600

AUTH CICIRELLO, J A COP

OPER - ELDRIDGE,CHRISTOPHER D         2058
Local storm report, Jul 21, 8:01 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
901 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    MIDDLEBURG                NY   WIND DAMAGE
07/21/03   SCHOHARIE                      WIRES DOWN

0346 PM    LEXINGTON                 NY   WIND DAMAGE
07/21/03   GREENE                         TREES DOWN

0401 PM    GUILDERLAND               NY   WIND DAMAGE
07/21/03   ALBANY                         TREE DOWN

0411 PM    COLONIE                   NY   WIND DAMAGE
07/21/03   ALBANY                         LARGE TREE LIMB DOWN/
                                          WIRES DOWN

0425 PM    CLIFTON PARK              NY   WIND DAMAGE
07/21/03   SARATOGA                       TREES DOWN/ WIRES DOWN

0437 PM    SCHAGHTICOKE              NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0440 PM    PITTSTOWN                 NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0441 PM    HOOSICK                   NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0800 PM                              NY   WIND DAMAGE
07/21/03   ULSTER                         NUMEROUS TREES/WIRES DOWN
                                          COUNTYWIDE

0815 PM                              NY   WIND DAMAGE
07/21/03   DUTCHESS                       NUMEROUS TREES/WIRES/POWER
                                          OUTAGES COUNTYWIDE

0823 PM    CATSKILL                  NY   TORNADO
07/21/03   GREENE                         TWO HOUSES DESTROYED BY
                                          POSSIBLE TORNADO.  PEOPLE
                                          TRAPPED INSIDE.

0825 PM    HUDSON                    NY   WIND DAMAGE
07/21/03   COLUMBIA                       NUMEROUS TREES DOWN

0900 PM    BETHLEHEM CENTER          NY   WIND DAMAGE
07/21/03   ALBANY                         TREES DOWN ON DELAWARE
                                          AVE.
Local storm report, Jul 21, 8:12 PM EST, 8 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
0913PM     MON JUL 21 2003
#2 0000002 000
KCSO WLSR
02023    FILE 28   COLUMBIA CO SO NY0100000                  JUL 21-03
TO       ATTN NWS

         THE WESTERN SIDE OF COLUMBIA COUNTY HAS BEEN HIT WITH A SEVERE
         THUNDERSTORM.  AT THIS TIME NO FATALITIES BUT NUMEROUS TREES AND
         WIRES DOWN.

AUTH DEP P GROLL/ AND SENT                  2112
OPER - GROLL,PETER J                  2113
Local storm report, Jul 21, 8:12 PM EST, 8 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0913PM     MON JUL 21 2003
#1 0000001 000
AWLS WLSR QTRF QHQT APTS WAPT
00346    FILE 28   WELLSVILLE PD NY0022800                   JUL 21-03
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                               ROAD FLOODING

COUNTY(S) AFFECTED: ALLEGANY

CHECK ONE OR MORE AS APPROPRIATE:
(X) - ROAD FLOODING
(X) - ROADSIDE CULVERTS FLOODING
(X) - STORM SEWERS BACKING UP CAUSING LOCAL URBAN FLOODING
(X) - WATER COLLECTING IN LOW LYING UNDERPASSES
( ) - OTHER
LOCATION: VILLAGE OF WELLSVILLE
DATE AND TIME CONDITION STARTED: JUL 21 03  1615 HRS
NEAREST TOWN/CITY: VILLAGE OF WELLSVILLE
REMARKS: MANY HOMES AND BUS IN THE VILLAGE TOOK ON CONSIDERABLE WATER.
MOST WATER IN BUILDINGS HAS RECEEDED. FIREFIGHTERS WILL BE OUT ANOTHER HOUR OR
SO PUMPING WATER FROM THE WELLSVILLE CAMPUS OF ALFRED STATE COLLEGE WHICH WAS
HEAVILY FLOODED. NO ONE WAS EVACUATED FROM THIER HOMES. MANY SMALL FEEDER
STREAMS THAT SPILLED OVER HAVE RECEEDED BUT REMAIN FULL TO THE TOP OF
THIER BANKS. ANY ADDITIONAL SIGNIFICANT RAINFUL WOULD CAUSE THEM TO SPILL OVER
AGAIN. ALL STREETS IN THE VILLAGE THAT WERE FLOODED HAVE BEEN REOPENED
AUTH PHONE #: 585 593-5600

AUTH CICIRELLO, J A COP

OPER - ELDRIDGE,CHRISTOPHER D         2112
Local storm report, Jul 21, 8:16 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
916 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    MIDDLEBURG                NY   WIND DAMAGE
07/21/03   SCHOHARIE                      WIRES DOWN

0346 PM    LEXINGTON                 NY   WIND DAMAGE
07/21/03   GREENE                         TREES DOWN

0401 PM    GUILDERLAND               NY   WIND DAMAGE
07/21/03   ALBANY                         TREE DOWN

0411 PM    COLONIE                   NY   WIND DAMAGE
07/21/03   ALBANY                         LARGE TREE LIMB DOWN/
                                          WIRES DOWN

0425 PM    CLIFTON PARK              NY   WIND DAMAGE
07/21/03   SARATOGA                       TREES DOWN/ WIRES DOWN

0437 PM    SCHAGHTICOKE              NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0440 PM    PITTSTOWN                 NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0441 PM    HOOSICK                   NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0800 PM                              NY   WIND DAMAGE
07/21/03   ULSTER                         NUMEROUS TREES/WIRES DOWN
                                          COUNTYWIDE

0815 PM                              NY   WIND DAMAGE
07/21/03   DUTCHESS                       NUMEROUS TREES/WIRES/POWER
                                          OUTAGES COUNTYWIDE

0816 PM    BETHLEHEM CENTER          NY   WIND DAMAGE
07/21/03   ALBANY                         NUMEROUS TREES DOWN

0820 PM    ESOPUS                    NY   WIND DAMAGE
07/21/03   ULSTER                         NUMEROUS TREES DOWN

0823 PM    CATSKILL                  NY   TORNADO
07/21/03   GREENE                         TWO HOUSES DESTROYED BY
                                          POSSIBLE TORNADO.  PEOPLE
                                          TRAPPED INSIDE.

0825 PM    HUDSON                    NY   WIND DAMAGE
07/21/03   COLUMBIA                       NUMEROUS TREES DOWN

0858 PM    LENOX DALE                MA   WIND DAMAGE
07/21/03   BERKSHIRE                      NUMEROUS TREES DOWN

0900 PM                              NY   WIND DAMAGE
07/21/03   RENSSELAER                     NUMEROUS TREES DOWN
                                          COUNTYWIDE

0900 PM    BETHLEHEM CENTER          NY   WIND DAMAGE
07/21/03   ALBANY                         TREES DOWN ON DELAWARE
                                          AVE.

The radar

The Albany radar (KENX), 69 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Bennington

When
July 21, 8:20 PM EST to 8:56 PM EST
Where
Bennington County, North Pownal
Rating
F1
Path length
25 mi
Path width
150 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
42.800, -73.267

Tornado, Windham

When
July 21, 8:56 PM EST to 9:00 PM EST
Where
Windham County, Stratton
Measured
90
Rating
F1
Path length
2 mi
Path width
100 yd
Property damage
$10,000
Reported by
PARK/FOREST SERVICE
Coordinates
43.033, -72.917

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyThe tornado archive for Vermont, 2003Warnings in Vermont, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375654, 5375655.